Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 57, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 24, 1997, 6:50 PM MDT for Kiowa County, Colorado. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 24, 1997, 6:50 PM MDT (00:50 UTC)
- Expired
- Jun 24, 1997, 7:55 PM MDT
- In force
- 65 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Kiowa County, CO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 7:23 PM MDT | Thunderstorm Wind 52 | Eads, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 4:15 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 210 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 2434 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
942 WUUS1 KPUB 250051 RRA SVRPUB COC061-250155- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 650 PM MDT TUE JUN 24 1997 * SEVERE THUNDERSTORM WARNING FOR KIOWA COUNTY IN SOUTHEASTERN COLORADO * UNTIL 755 PM MDT * SOME LOCATIONS AFFECTED OPEN COUNTRY ALONG HIGHWAY 287 AND SOUTH OF HIGHWAY 96 THROUGH 730 PM * AT 649 PM RADAR SHOWED A SEVERE STORM 12 MILES SOUTH OF EADS MOVING NORTHEAST AT 25 MPH. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:02 PM MDT, 4 hours 48 minutes earlier.
Area forecast discussion, Jun 24, 2:02 PM MDT, 4 hours 48 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 200 PM MDT TUE JUN 24 1997 ...MAIN FORCAST CONCERN FOR TONIGHT IS CONTINUATION OF POSSIBLE SEVERE WEATHER EVENT... ETA AND NGM BOTH SIMILAR IN PLACEMENT OF SURFACE FEATURES THIS EVENING AND TONIGHT. ETA SEEMS TO HAVE A SLIGHTLY BETTER HANDLE ON TIMING OF THE NORTHERLY SURGE WHICH HAS ALREADY PUSHED INTO SOUTHEAST COLORADO A LITTLE AHEAD OF SECHEDULE. AGREE WITH PREVIOUS FORECASTER THAT POTENTIAL FOR SEVERE WEATHER WILL CONTINUE THROUGH THE EVENING...AND FOCUS FOR THUNDERSTORM DEVELOPMENT WILL SHIFT TOWARD THE SOUTH AND EAST ALONG WITH THE SURFACE FRONT AS EVENING PROGRESSES. STRONG THUNDERSTORM ACTIVITY SHOULD DIMINISH BY MID EVENING FOR COLORADO SPRINGS AREA...AND BY MIDNIGHT FOR THE SOUTHEAST COUNTIES. LOOKED AT A FEW HODOGRAPHS FROM 12Z SOUNDINGS...IF SURFACE WINDS TURN MORE SOUTHEASTERLY BEHIND COLD FRONT AS MODELS DEPICT...COULD GET SOME FAVORABLE HELICITIES FOR SUPERCELL DEVELOPMENT THIS EVENING. FEEL THAT CONDITIONS ARE MORE FAVORABLE FOR SUPERCELLS ALONG THE EASTERN BORDER COUNTIES WITH THE MOST FAVORABLE AREA IN KIOWA COUNTY. ALL OF THIS HINGES ON THE NORTHERLY FLOW VEERING AROUND TO AN EASTERLY DIRECTION... AS SURFACE LOW OVER THE SOUTHEAST PLAINS DRAWS WINDS MORE EASTERLY. FEEL THIS SCENARIO IS LIKELY TO PLAY OUT AS WINDS IN COS AND PUB HAVE ALREADY RESPONDED. SOME PATCHY FOG COULD DEVELOP TNIGHT OVER SOUTHEAST PLAINS AS A RESULT OF LOCALLY HEAVY RAIN FROM AFTERNOON AND EVENING CONVECTION. WILL GO SLIGHTLY ABOVE FWC FOR MINS DUE TO INCREASING LOW LEVEL MOISTURE AND MORE CLOUDS. KT/PE
In the hours before
Special weather statement, Jun 24, 5:41 PM MDT, 1 hour 9 minutes before
COZ071-072-250030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 540 PM MDT TUE JUN 24 1997 ...STRONG THUNDERSTORM DEVELOPING OVER EASTERN EL PASO COUNTY... A STRONG THUNDERSTORM WILL MOVE ALONG AND NORTH OF HIGHWAY 94 BETWEEN YODER AND THE LINCOLN COUNTY LINE THROUGH 615 PM. THIS STORM MAY PRODUCE HAIL UP TO 1/2 INCH IN DIAMETER...BRIEF HEAVY RAIN...AND GUSTY WINDS. AT 539 PM...RADAR SHOWED THIS STRONG THUNDERSTORM 5 MILES NORTHEAST OF YODER...OR 35 MILES EAST OF COLORADO SPRINGS. THIS STORM WAS MOVING EAST AT 20 MPH. IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE. KT
Local storm report, Jun 24, 5:45 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE PUEBLO CO 545 PM MDT TUE JUN 24 1997 TIME(MDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(MDT) ....COUNTY LOCATION.... 0723 EADS CO 60 MPH WIND GUSTS 06/24/97 KIOWA
Special weather statement, Jun 24, 6:14 PM MDT, 36 minutes before
COZ067-071-072-250120- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 614 PM MDT TUE JUN 24 1997 ...STRONG THUNDERSTORM MOVING ACROSS NORTHERN TELLER COUNTY... A STRONG THUNDERSTORM WILL MOVE ACROSS NORTHERN TELLER COUNTY NORTH OF WOODLAND PARK THROUGH 630 PM AND SHOULD MOVE INTO NORTHWEST EL PASO COUNTY BY 640 PM. THIS STORM WILL PRODUCE BRIEF HEAVY RAIN..WIND GUSTS UP TO 50 MPH..LIGHTNING AND SMALL HAIL. AT 613 PM..RADAR SHOWED THIS STORM LOCATED 5 MILES NORTH OF WOODLAND PARK AND MOVING EAST-NORTHEAST AT 20 MPH.
Special weather statement, Jun 24, 6:15 PM MDT, 35 minutes before
COZ067-071-072-250120- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 614 PM MDT TUE JUN 24 1997 ...STRONG THUNDERSTORM MOVING ACROSS NORTHERN TELLER COUNTY... A STRONG THUNDERSTORM WILL MOVE ACROSS NORTHERN TELLER COUNTY NORTH OF WOODLAND PARK THROUGH 630 PM AND SHOULD MOVE INTO NORTHWEST EL PASO COUNTY BY 640 PM. THIS STORM WILL PRODUCE BRIEF HEAVY RAIN..WIND GUSTS UP TO 50 MPH..LIGHTNING AND SMALL HAIL. AT 613 PM..RADAR S`HOWED THIS STORM LOCATED 5 MILES NORTH OF WOODLAND PARK AND MOVING EAST-NORTHEAST AT 20 MPH.
Special weather statement, Jun 24, 6:47 PM MDT, 3 minutes before
COZ078-080-250150- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 647 PM MDT TUE JUN 24 1997 ...STRONG THUNDERSTORMS MOVING ACROSS SOUTHERN KIOWA AND NORTHERN PROWERS COUNTIES EARLY THIS EVENING... SCATTERED THUNDERSTORMS...SOME QUITE STRONG...WILL CONTINUE MOVING ACROSS SOUTHERN KIOWA AND NORTHERN PROWERS COUNTIES THROUGH 745 PM... BETWEEN HIGHWAYS 96 AND 5O. AT 646 PM...RADAR SHOWED THE STRONGEST STORM 13 MILES NORTHWEST OF LAMAR...OR JUST NORTH OF WILEY...MOVING EAST AT 25 MPH. THIS STORM IS CAPABLE OF PRODUCING HAIL NEARING 3/4 OF AN INCH IN DIAMETER...ALONG WITH VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME...AND WIND GUSTS GREATER THAN 50 MPH. IF YOU SEE SEVERE WEATHER...WHICH IS 3/4 INCH OR LARGER DIAMETER HAIL...DAMAGING WINDS GREATER THAN 60 MPH OR A TORNADO...CONTACT YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE IN PUEBLO.
Special weather statement, Jun 24, 6:48 PM MDT, 2 minutes before
COZ078-080-250150- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 647 PM MDT TUE JUN 24 1997 ...STRONG THUNDERSTORMS MOVING ACROSS SOUTHERN KIOWA AND NORTHERN PROWERS COUNTIES EARLY THIS EVENING... SCATTERED THUNDERSTORMS...SOME QUITE STRONG...WILL CONTINUE MOVING ACROSS SOUTHERN KIOWA AND NORTHERN PROWERS COUNTIES THROUGH 745 PM... BETWEEN HIGHWAYS 96 AND 5O. AT 646 PM...RADAR SHOWED THE STRONGEST STORM 13 MILES NORTHWEST OF LAMAR...OR JUST NORTH OF WILEY...MOVING EAST AT 25 MPH. THIS STORM IS CAPABLE OF PRODUCING HAIL NEARING 3/4 OF AN INCH IN DIAMETER...ALONG WITH VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME...AND WIND GUSTS GREATER THAN 50 MPH. IF YOU SEE SEVERE WEATHER...WHICH IS 3/4 INCH OR LARGER DIAMETER HAIL...DAMAGING WINDS GREATER THAN 60 MPH OR A TORNADO...CONTACT YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE IN PUEBLO.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:46 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 64 min |
| Jun 25, 2:46 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 64 min |
| Jun 25, 3:19 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 61 min |
| Jun 25, 3:53 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 62 min |
| Jun 25, 3:58 PM MDT | Severe Thunderstorm Warning | PUB | Otero, Pueblo | 62 min |
| Jun 25, 5:00 PM MDT | Severe Thunderstorm Warning | PUB | Otero | 60 min |
| Jun 25, 5:09 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 46 min |
| Jun 25, 5:33 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 62 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.